Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Missoula, MT

August 5, 2004Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 5, 2004, 6:39 PM MDT for Lemhi County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 6:39 PM MDT (00:39 UTC)
Expired
Aug 5, 2004, 7:30 PM MDT
In force
51 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 215 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
3344 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 060039
SVRMSO
IDC059-060130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
638 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO
  THIS INCLUDES THE CITY OF SALMON

* UNTIL 730 PM MDT

* AT 630 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21
  MILES SOUTHWEST OF SALMON...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COBALT BY 645 PM MDT
  LEESBURG BY 705 PM MDT
  SHOUP BY 725 PM MDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING
AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4497 11440 4495 11403 4526 11374 4543 11437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:31 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:31 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
131 PM MDT THU AUG 5 2004

.SHORT TERM...ACTIVE AFTERNOON AND EVENING SHAPING UP WITH THERMAL
THROUGH OVER THE REGION...GOOD UPWARD VERTICAL MOTION AND JET NOSING
INTO THE AREA FOR THUNDERSTORM DEVELOPMENT FROM SOUTHWEST MONTANA
UP THROUGH GLACIER THIS AFTERNOON AND EARLY EVENING. WATCH HAS BEEN
ISSUED FOR THE ABOVE MENTIONED LOCATIONS UNTIL 7PM THIS EVENING.
CONVECTION IS EXPECTED TO DECREASE QUICKLY THIS EVENING WITH THE
PASSAGE OF THE THERMAL THROUGH AND SURFACE RIDGING BUILDING QUICKLY
BEHIND. TEMPERATURES TONIGHT ARE EXPECTED TO BE A FEW DEGREES
COOLER TONIGHT WITH RAIN COOLED AIR OVER THE AREA AND MOSTLY CLEAR
SKIES. WILL HAVE TO FOG FORMATION OVERNIGHT IN VALLEYS THAT RECEIVE
DECENT RAINFALL AMOUNTS TODAY. CURRENTLY EXPECT FOG IN THE VALLEYS
ALONG THE IDAHO BORDER AND IN SOUTHWEST VALLEYS LATE TONIGHT AND
EARLY FRIDAY MORNING.

FRIDAY WILL BE COOLER WITH ANOTHER ROUND OF AFTERNOON CONVECTION...
MAINLY MISSOULA NORTHWARD. THIS CONVECTION IS EXPECTED TO LAST INTO
THE OVERNIGHT TIMEFRAME AS THE UPPER LEVEL TROUGH MAKES ITS WAY OVER
NORTHWEST MONTANA. TEMPERATURES FRIDAY NIGHT WILL BE SIMILAR IF NOT A
FEW DEGREES WARMER THAN TONIGHT WITH MAINLY CLOUDY SKIES AND SOME
WINDS TO KEEP THINGS MIXED.

.LONG TERM...SATURDAY THROUGH THURSDAY...MAIN FORECAST
CHALLENGE HAS BEEN HIGH AND LOW TEMPERATURES FOR THE WEEKEND.
GUIDANCE CONTINUES TO GO QUITE COOL...ESPECIALLY FOR SATURDAY AND
SUNDAY. HAVE MOVED TEMPERATURES DOWN A LITTLE FOR THE WEEKEND BUT
REMAIN UNCONVINCED THAT HIGHS WILL ONLY BE IN THE HIGH 60S...WILL
CONTINUE TO CONSIDER ALL OPTIONS.
MODELS CONTINUE TO BUILD A RIDGE OVER THE REGION NEXT WEEK. HAVE
GOOD CONFIDENCE AS THIS SEEMS REASONABLE. TEMPERATURES SHOULD BE
SLIGHTLY WARMER THAN CLIMO BUT NOT LOOKING UNUSUALLY WARM AS WE
REMAIN UNDER EASTERLY FLOW. ONLY MINOR ADJUSTMENTS MADE TO ONGOING
FORECAST.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 01Z (7PM MDT) MTZ002-006-007-
043.
ID...SEVERE THUNDERSTORM WATCH UNTIL 01Z (7PM MDT)IDZ010.
&&

SHORT TERM/MEAD
LONG TERM/KREYENHAGEN/MWJ
Hazardous weather outlook, Aug 5, 2:16 PM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT (116 PM PDT) THU AUG 5 2004

IDZ005>009-MTZ001-003>005-060600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
WESTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-
216 PM MDT (116 PM PDT) THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE. STRONG
GUSTY WINDS...BRIEF HEAVY RAIN...AND HAIL ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ010-MTZ002-006-007-043-060600-
EASTERN LEMHI COUNTY-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
216 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON THROUGH
THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.
STRONG DAMAGING WINDS...BRIEF HEAVY RAIN...AND LARGE HAIL ARE
POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR EASTERN FLATHEAD...GRANITE...POWELL...DEER LODGE AND SILVER BOW
COUNTIES IN WESTERN MONTANA AND EASTERN LEMHI COUNTY IN IDAHO UNTIL
700 PM MDT. SEE GTFSEL2 FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.